Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Had focal seizures, dizziness, brain fogging. Taken hormonal replacement therapy. On depakote and tirosint. Continue medication?

My mother is 92 1/2 years old and had focus seizures (after 1-2 years of taking HRT when she was in her late 70 s to prevent heart disease per her GP), she was put on Depakote. She has been on Depakote (and 2 other seizure drugs) since 2000 and she hasn t had any more seizures that we can tell. She is only on Depakote now for many years. Her dose is 750mg per day taken twice a day (Delayed Release ). This is an increased dose given by her doctor' s partner who saw her for the first time in July 2013. Before she was on 500mg and 750mg every other day. Since this increase, she slept a lot during the day and complains of foggy head and dizziness. She weighs around 121-125pounds. How much longer should she be on Depakote drug or can the dosage be lowered, now that she hasn't had anymore seizures? She is dizzy and has increasingly slower and slower heart rate . Her bp is controlled with Bystolic 2.5mg and oscillates between 140-120/80+ (Systolic readings varies about 20-25points). She also has arrthrymia. We read on WWW.WWWW.WW that these are side effects and that older patients should have a lower dosage than younger adults. She is very healthy and ambulatory , We want to eliminate as many unnecessary drugs to reduce side effects that may contribute to her brain fog and dizziness, hence her quality of life. She is also on a very low dose of Tirosint (13mcg) for her thyroid. Can she get off Depokote safely without her life being threatened, if we can safely say that her focus seizure was brought upon by taking HRT nearly 15 years ago. (an MRi was taken 1 year ago and doctor said that the results are consistent with someone her age).
Asked On : Mon, 14 Oct 2013
Answers:  1 Views:  116
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics
Neurologist 's  Response
Nov 2013
Hi,
Thank you for posting your query.

I can understand your concern of adverse effects due to multiple drugs in an older person.

Regarding depakote and seizures, I agree that she has very low risk of seizure recurrence looking at her long seizure-free duration and normal MRI of brain. So, it would be justified to try lowering her dose of depakote and try coming off it gradually.

As of now, you can make depakote 500 mg in morning, and 750 mg at night. After two months, both can be made 500 mg. If she remains well, then, the dose can be gradually reduced and stopped after six months. However, please discuss this with her neurologist.


I hope it helps. Please get back if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology)
Senior Consultant Neurologist
Apollo Hospitals, Hyderabad, India
Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar
My BLOG: http://bestneurodoctor.blogspot.in
Answered: Thu, 17 Oct 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor